Four days in and still vertical, so to speak

My third round of chemo was Tuesday. And I’m delighted to report that four days later, my GI tract is still behaving itself. No ongoing attempt to self-destruct. Reducing the Taxotere dosage seems to have worked. Hurray!

But that doesn’t mean there’s been an end to the side effects. It just means that now that I’m not so focused on my gut, I’m noticing other fun things.

Like “chemo fatigue.” It’s very common, almost expected, but I hadn’t taken note of it specifically until yesterday. I woke up and lay in bed aware that I could barely move. I was on my back, not my favorite position, and yet it took me several minutes to summon the strength to roll over. I thought about my breathing and deliberately drew a few deep breaths just to see if I could. I could, but it was a huge effort. Made me very glad that breathing is an unconscious reflex.

I struggled later to find a way to describe it to my doctor and could only come up with lame analogies like “wet noodle.” Then I read on chemocare.com (a great resource, by the way) that many cancer patients describe it as “paralyzing.” Yep, it was just about that bad. And yet I had to get up, get dressed, and get to the cancer center for my scheduled IV fluids. And that was tough. I should have summoned a wheelchair when I arrived, but decided to walk instead. I realized at some point I was using my little old lady waddle — short steps and a wider stance — that I tend to adopt whenever I’m unsure of my footing. The whole experience was pretty unnerving.

Then there’s the fluctuating body temperature. Again, something that took a back seat to the GI problems until now. I get chilled, pile on more clothes, a cap, blankets, etc., and then five minutes later am taking things off because I’m overheated. I guess that would fall under the “flu-like symptoms” that are another side effect of chemo. Along with the occasional sniffles that seem to come out of the blue.

Have I mentioned changes in taste? Lots of foods taste funny; favorite foods don’t taste as they should. I’ve noticed most recently and distressingly that tomatoes don’t taste right. I love tomatoes. Kill tomatoes and there goes salad, salsa, pizza. All kinds of things I’d previously taken for granted. So depressing. Oh, and something I learned today. If you love tacos but your taste buds are betraying you, don’t watch Chef Aaron Sanchez’s show, “Taco Trip.” It’s an exquisite form of torture.

The cough? The cough is still with me. Maybe not as bad as it was, but hard to say. Today is my fifth day on Prilosec and if it’s going to help, it probably should have by now. I’ll keep taking it, and keep crossing my fingers.

If only that were the end of it. But no, it seems there’s been one more fun thing lurking in the wings. I’ve been vaguely aware of it and meaning to ask the doctor about it. Then my daughter-in-law mentioned it Friday and now I’m getting fixated on it. “Hyperpigmentation.” Or in my particular case, what looks like a big age spot (pinky nail size) on my upper lip. I know, I know, “vanity, thy name is woman.” But it’s conspicuous and it won’t be easily covered because of the pre-existing wrinkles. And in truth, there may actually be two more spots there, smaller and fainter (so far). I intend to ask the doctor if it’s permanent, and will hope for the best. But some of what I’ve read indicates that it could be permanent. Damn. The scars are under my clothes. The hair will grow back. The digestion will return to normal. But this … so not fair. And so petty of me to complain.

__________________
Sep 20, 2017: Very belated note: The age spots on my lip faded away months ago.

Advertisements

9 thoughts on “Four days in and still vertical, so to speak

  1. NRTucker Sunday, August 09, 2015 / 5:19 am MDT

    So sorry to hear of your issues. You do seem to be getting the mother load of side effects. I thought that my daughter’s cold all the time was bad but she didn’t do the cold/hot switch so she could at least prepare and knew she would be cold everywhere she went. On the food front hopefully you will have her response. She lost taste buds but most seem to have returned so she can eat her favorites again… and taste them. Hopefully, things will even out for you soon.

    • PiedType Sunday, August 09, 2015 / 7:32 am MDT

      Sure hope you’re right. I’m in serious need of a taco fix! Could be so much worse, though. So many people have to keep working through this, and taking care of families. I’ve had an easy time of it, relatively speaking.

  2. Jim Wheeler Sunday, August 09, 2015 / 9:51 am MDT

    PT, my wife has a couple of melanin-enhanced tan spots on her face from scars and has found a cream that greatly reduces their coloration. It’s brand name is Mederma. I realize your spot is not a scar, but you never know what might work. Here’s a link: http://www.mederma.com/products/overnight-scar-cream

    Good luck and keep trucking’.

    • PiedType Sunday, August 09, 2015 / 11:01 am MDT

      I’m willing to try almost anything on these spots. My only experience has been with things like Retin A, which eventually gets the job done if you can endure the skin irritation while it’s working. Often I cannot. But my son also had good words for Mederma when my granddaughter was trying to minimize a scar, so it sounds worth trying. Thanks for the tip.

      • Jim Wheeler Sunday, August 09, 2015 / 12:01 pm MDT

        Hope it works for you. Mollie uses it about once a week.

  3. disperser Sunday, August 09, 2015 / 6:33 pm MDT

    It’s a tough call . . . one bad thing that occupies all your interest, of four smaller things that are only noticeable when the big thing is gone.

    Hmm . . . wish I could help, but I don’t know which I’d prefer . . . perhaps you need something to replace the big thing but in a good way.

    • PiedType Sunday, August 09, 2015 / 6:56 pm MDT

      Not really expecting any help but appreciate the thought. All this stuff is what it is and I just have to cope. Annoying but so much easier than dealing with the GI problems — although they linger just enough to remind me they could flare up again on short notice. When that happens I pound them immediately with meds and so far I’m staying ahead of the game. (Knock wood!)

  4. philosophermouseofthehedge Wednesday, August 12, 2015 / 5:25 pm MDT

    I have a stupid spot that showed up on my bottom lip – (and with my family history with skin cancers, sudden spots cause panic) the derm guy said it wasn’t anything except busted/old blood vessels leaking…and he could fix it but it would probably scar…great. It’s still there, but my family isn’t nagging me an more. Sigh
    Derm guys have a lot more stuff and different types/ combos with retin A which isn’t so ugly and irritating. So you might whine and get them to send you to a derm guy. I have heard of the stuff Jim mentioned.
    I could wear lipstick to cover mine, but I always feel like a little kid in a clown outfit when using heavy lipstick.
    Currently, I just refuse to look in mirror at that angle.
    Knocking on wood for you!
    (and found some dried ginger root at the grocery store – woo-whoo that stuff must be dried with wasabi or something. Sure will clear the sinuses out…a good thing for me…but not risking big chunks at a time)

    • PiedType Wednesday, August 12, 2015 / 8:03 pm MDT

      I already had some age spots but this one is new since chemo. Hoping very much that it will not be permanent. I did try the cover stick on it and that sort of works. I might not have given it much thought if my DIL hadn’t mentioned it. Now I know it’s apparent to others. 😦 I know what you mean about the lipstick. If I wear any make-up at all, it will be a touch of eye shadow and brow pencil. Most likely I’ll ignore it and carry on as just another old lady with old lady spots.

"You don’t have to say everything to say something." ~Beth Moore

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s